Hail, Lawrence
- When
- May 20, 4:15 PM MST to 4:35 PM MST
- Where
- Lawrence County, Lead
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.350, -103.770
A thunderstorm produced hail to nickel size in Lead.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced hail to nickel size in Lead.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 20, 4:15 PM MST, 0 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 515 PM MDT FRI MAY 20 2016 .SHORT TERM...(This Evening Through Saturday Night) Issued at 219 PM MDT Fri May 20 2016 20z surface analysis had southerly flow over the CWA ahead of lee trough from central MT into central CO. 0.5-1KJ/kg MLCAPE has developed along and ahead of boundary. MLCIN eroding over northeast WY, but in better shape over SD plains. TSRA have developed over the higher terrain as southeast boundary layer flow converges over the northern and central Black Hills. Activity having trouble coming off the Hills intact, but some returns floating east- northeast on rather weak 850-300mb steering flow. Water vapor loop showed main weather feature of interest, spinning over northern CA this afternoon. Tonight, convection should be largely diurnal in nature with activity waning after sunset. Low level jet does return on the SD plains overnight, but main theta-e advection shifts north of CWA. With diurnal boundary layer cooling, suspect a stratus deck will develop over western SD, eventually reaching the Black Hills and creating patchy fog. Temperatures will be near guidance for minimums. Saturday, shortwave ejects from upper low complex over the northwest US into MT. Surface low develops along lee trough with tightening pressure gradient and resultant moist flow. 1-2KJ/kg MLCAPE develops ahead of low across southeast MT into northeast WY. 0.5-1KJ/kg over western SD. MLCIN looks pretty staunch over western SD until peak heating and terrain interaction. Convection should develop along lee trough in the afternoon over northeast WY with 15-20m/s 0-6km bulk shear. Slight risk of severe thunderstorms with large hail and damaging winds will be main effect. Wind advisory may be needed in northwest SD given gradient. Temperatures will be near guidance, but perhaps be held down on the SD plains if stratus doesn't erode fast enough in the morning. Saturday night, convection pushes east and trends downward as it encounters less favorable atmosphere over western SD. Temperatures will be slightly above guidance given cloud cover and dew points in the mid 50s -- tropical compared to conditions so far this spring. .LONG TERM...(Sunday Through Friday) Issued at 219 PM MDT Fri May 20 2016 On Sunday, the upper low strengthens as it shifts northeastward into the Canadian Prairie provinces, while a cold front slowly slides through the forecast area. Chances for showers and thunderstorms continue on Sunday as weak upper energy associated with the low moves over the region. With dew points in the 50s across central SD, MLCAPE is progged near 2000 J/kg. May be a few severe thunderstorms there, as 0-6 km shear will be around 35 kts. Some weak instability and lingering moisture may allow for a few showers/storms around the Black Hills area on Monday; however, most areas should remain dry. Persistent southwest flow with embedded shortwaves, combined with marginal instability, will result in daily chances of thunderstorms next week. Temperatures will be near to slightly above average, with a slight cool down towards the end of the week. && .AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening) Issued At 514 PM MDT Fri May 20 2016 Scattered thunderstorms are expected across northeastern Wyoming and over far western South Dakota into this evening. Local MVFR conditions are possible with the thunderstorms. An area of low stratus is expected to develop over parts of western South Dakota tonight, with some patchy fog possible along the eastern foothills. MVFR to IFR conditions are possible in the fog. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...Helgeson LONG TERM...Pojorlie AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1038 AM MDT FRI MAY 20 2016 WYZ054>058-071-211300- NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK- WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK- 1038 AM MDT FRI MAY 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND PERSIST INTO THE EARLY EVENING HOURS. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH HAIL AND GUSTY WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-012-024>031-041-042-072>074-211300- HARDING-BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS- 1038 AM MDT FRI MAY 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...AND THE BLACK HILLS OF SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND PERSIST INTO THE EARLY EVENING HOURS. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH HAIL AND GUSTY WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND EVENING WITH HAIL AND GUSTY WINDS THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ002-013-014-032-043-044-046-047-049-211300- PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON-JACKSON-BENNETT- MELLETTE-TODD-TRIPP- 1038 AM MDT FRI MAY 20 2016 /1138 AM CDT FRI MAY 20 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
316 PM MDT FRI MAY 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM HAIL 4 SW DOWNTOWN RAPID CIT 44.05N 103.29W
05/20/2016 E0.25 INCH PENNINGTON SD TRAINED SPOTTER
&&
MCKEMYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 321 PM MDT FRI MAY 20 2016 SDZ026-028-202145- RAPID CITY SD-CENTRAL BLACK HILLS SD- 321 PM MDT FRI MAY 20 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PENNINGTON COUNTY UNTIL 345 PM MDT... AT 321 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER ROCKERVILLE...OR 9 MILES EAST OF HILL CITY...MOVING EAST AT 10 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KEYSTONE...HAYWARD...ROCKERVILLE AND MOUNT RUSHMORE NATIONAL MEMORIAL. LAT...LON 4387 10346 4395 10349 4401 10331 4386 10324 TIME...MOT...LOC 2121Z 259DEG 7KT 4392 10338 CALDERON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
335 PM MDT FRI MAY 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL 3 WSW DOWNTOWN RAPID CI 44.06N 103.28W
05/20/2016 E0.25 INCH PENNINGTON SD NWS EMPLOYEE
&&
MCKEMYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
340 PM MDT FRI MAY 20 2016
WYZ054>056-202230-
SOUTHERN CAMPBELL WY-WESTERN CROOK WY-NORTHERN CAMBELL WY-
340 PM MDT FRI MAY 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CAMPBELL AND
SOUTHWESTERN CROOK COUNTIES UNTIL 430 PM MDT...
AT 340 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROZET...OR 15 MILES SOUTHEAST OF GILLETTE...MOVING NORTHEAST AT 10 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOORCROFT AND ROZET.
THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 141 AND
156.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4440 10515 4425 10488 4418 10504 4418 10508
4415 10509 4410 10520 4416 10531
TIME...MOT...LOC 2140Z 216DEG 8KT 4419 10520
CALDERONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
403 PM MDT FRI MAY 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 1 E KEYSTONE 43.89N 103.40W
05/20/2016 E1.00 INCH PENNINGTON SD PUBLIC
PENNY TO QUARTER SIZE HAIL. STILL FALLING AT TIME OF
REPORT.
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
504 PM MDT FRI MAY 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 1 ESE KEYSTONE 43.88N 103.41W
05/20/2016 E1.50 INCH PENNINGTON SD PUBLIC
MOST OF GROUND COVERED BY HAIL
&&
MCKEMYThe Rapid City radar (KUDX), 79 km away, was scanning. The volume nearest the first event began at 23:12 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627211.